Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 163, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 18, 2012, 12:39 PM EDT for Martin County, Pike County, Kentucky. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2012, 12:39 PM EDT (16:39 UTC)
- Expired
- Jul 18, 2012, 1:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 70.0 mph
Counties Martin County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 78 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2497 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
415
WUUS53 KJKL 181639
SVRJKL
KYC159-195-181730-
/O.NEW.KJKL.SV.W.0163.120718T1639Z-120718T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1239 PM EDT WED JUL 18 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARTIN COUNTY IN NORTHEAST KENTUCKY...
NORTH CENTRAL PIKE COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 130 PM EDT
* AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR PRINCE...OR 8 MILES
SOUTH OF INEZ...AND MOVING SOUTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
MCCLURE...MOREE...COALPOINT...PILGRIM...OPPY...THREEFORKS...
HEENAN...LAURA...JARAD...HATFIELD STATION...CONDER...HEISEY...
RURAL...VARNEY...WHITEPOST...PISO...WARFIELD AND KERMIT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 70 MILES PER
HOUR...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3756 8242 3768 8260 3768 8257 3772 8264
3775 8265 3793 8249 3788 8241 3785 8241
3783 8240 3778 8232 3775 8231 3774 8232
3771 8230
TIME...MOT...LOC 1639Z 303DEG 6KT 3775 8251
WIND...HAIL 70MPH <.50IN
$$
DUSTY1 follow-up statement
841
WWUS53 KJKL 181721
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
121 PM EDT WED JUL 18 2012
KYC159-195-181731-
/O.EXP.KJKL.SV.W.0163.000000T0000Z-120718T1730Z/
MARTIN KY-PIKE KY-
121 PM EDT WED JUL 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIKE AND MARTIN
COUNTIES WILL EXPIRE AT 130 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM AND A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THIS
AREA.
LAT...LON 3756 8242 3768 8260 3768 8257 3772 8264
3775 8265 3793 8249 3788 8241 3785 8241
3783 8240 3778 8232 3775 8231 3774 8232
3771 8230
TIME...MOT...LOC 1721Z 303DEG 6KT 3771 8244
$$
DUSTYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:59 AM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 18, 9:59 AM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 959 AM EDT WED JUL 18 2012 .UPDATE... ISSUED AT 959 AM EDT WED JUL 18 2012 SHOWERS AND THUNDERSTORMS ALREADY MAKING FOR A BUSY FORECAST DAY. ACTIVITY IS EXPECTED TO ONLY INTENSIFY THIS AFTERNOON WITH SHRA/TSRA LIKELY OVER MUCH OF THE CWFA. UPDATE TO REMOVE MORNING WORDING AND TO INCREASE POPS. TEMPS ON TRACK BUT WITH ONGOING CONVECTION...WILL NEED TO MONITOR AS HIGHS MAY BE HARD TO REACH. STORMS ARE MOVING SE AT 5 MPH OR LESS SO MAIN CONCERN TODAY WILL BE FROM HEAVY RAIN AND POSSIBLE FLASH FLOODING. UPDATE ISSUED AT 757 AM EDT WED JUL 18 2012 UPDATED THE FORECAST TO REFLECT THE CURRENT CONDITIONS AND MODEL TRENDS. ONLY MADE SOME MINOR TWEAKS. IF THIS MORNING IS ANY INDICATION OF WHAT WE CAN EXPECT THIS AFTERNOON...THEN WE CAN EXPECT TO SEE QUITE A BIT OF RAIN FALLING FROM THESE SLOW MOVING STORMS. THE REST OF THE FORECAST IS ON TRACK. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 326 AM EDT WED JUL 18 2012 HIGH PRESSURE WILL REMAIN IN PLACE THROUGH THURSDAY...HOWEVER AN UPPER LOW OVER EASTERN CANADA IS BEGINNING TO BUILD TO THE SOUTH. THIS WILL PUSH A COLD FRONT TO THE SOUTH. BY THURSDAY AFTERNOON THE FRONT WILL BE OVER NORTHERN KENTUCKY. AS A RESULT... WARM AND MOIST AIR...THAT HAS ALSO BEEN RELATIVELY UNSTABLE...CONTINUES TO DOMINATE THE WEATHER. THE FORECAST CHALLENGE HAS BEEN ON TRYING TO FIND SOME TRIGGERS THAT WILL RESULT IN SHOWERS AND THUNDERSTORMS BUILDING OVER THE AREA. THE MODELS HAVE BEEN NOT PROVIDED MUCH HELP IN TRYING TO IDENTIFY THESE TRIGGERS. IN GENERAL...CONFIDENCE IN THE MODELS HAVE BEEN WELL BELOW NORMAL. AN EXAMPLE WOULD BE THE TIME HEIGHT THAT IS USED TO HELP WITH POINT FORECASTS. THE NAM TIME HEIGHT HAS A STRONG AREA OF OMEGA MOVING ACROSS THE AREA FROM NOON TO 4 PM WHILE THE GFS IS SHOWING ONE MOVING ACROSS THE AREA BETWEEN 4 AND 9 AM THIS MORNING. DUE TO THE LACK OF CONFIDENCE IN MODEL TIMING...AM ONCE AGAIN GOING TO STAY WITH A PERSISTENCE FORECAST AND WILL CONTINUE TO KEY IN ON SUBTLE CHANGES TO TWEAK THINGS UP OR DOWN. THE CAPPING IN THE MID LAYERS HAVE ABATED SOME TODAY AND SO EXPECT THE AFTERNOON ACTIVITY TO BE A LITTLE MORE ROBUST TODAY. THE PRECIPITABLE WATER HAS ALSO INCREASED TO ABOUT 1.8-2.0 INCHES. THIS MAKES THE THREAT OF SOME LOCALIZED NUISANCE FLOODING MORE LIKELY TODAY AND ALSO DECREASED THE SEVERE WIND THREAT. EVEN THOUGH SPC HAS PUT EASTERN KENTUCKY IN A 5 PERCENT CHANCE OF SEVERE WIND GUSTS...I ACTUALLY THINK THE THREAT FOR SEVERE WINDS IS ACTUALLY LESS THAN YESTERDAY SINCE THERE IS NO DRY AIR ALOFT. THE CAPE IS VERY HIGH TODAY...HOWEVER THE MOIST AIR SHOULD HELP TO REDUCE THE WIND THREAT. WITH A 15K FOOT FREEZING LEVEL...IT WILL BE PRETTY HARD TO GET ANY LARGE HAIL TODAY. THE MODELS ARE IN PRETTY GOOD AGREEMENT FOR SOME HEAVY RAIN POTENTIAL ON THURSDAY. THE PRECIPITABLE WATER IS AROUND 2 INCHES AND THE WIND FLOW IS PRETTY WEAK. AT THIS POINT IN TIME...NOT EXPECTING ANYTHING WIDESPREAD...JUST LOCALIZED OVER AREAS THAT GET STORMS THAT REPEATEDLY MOVE OVER THE SAME AREA. FOR TEMPERATURES...THE MODELS ARE ALL VERY CLOSE AND SO HAVE JUST NUDGED THE TEMPS TOWARD THE CONSENSUS BLEND. CONTINUED WARM AND HUMID CONDITIONS WILL MAKE OUTDOOR ACTIVITIES DIFFICULT AGAIN TODAY. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 326 AM EDT WED JUL 18 2012 THE MODELS WERE IN GOOD AGREEMENT FOR DAYS 3-5 OF THE FORECAST. THE OVERALL PATTERN WILL FEATURE A COLD FRONT MOVING OUT OF THE GREAT LAKES AND ACROSS THE OHIO AND TENNESSEE VALLEYS. THE FRONT WILL SLOW A BIT AS IT TRAVERSES THE MOUNTAINOUS TERRAIN OF EASTERN KENTUCKY AND WEST VIRGINIA ON FRIDAY. THE LATEST COMPUTER GUIDANCE AND MODEL SOLUTIONS ARE SUPPORTIVE OF 60-70 PERCENT PRECIPITATION PROBABILITIES. THEREFORE...THE GRIDS WERE UPDATED TO REFLECT THIS. FROM SUNDAY ONWARD THE MODELS BECOME A BIT MORE UNCERTAIN...WITH THE ECMWF BRINGING MULTIPLE ROUNDS OF ISOLATED TO SCATTERED SHOWERS AND STORMS INTO EASTERN KENTUCKY...WHILE THE GFS KEEPS THE AREA DRY FROM SUNDAY THROUGH TUESDAY. WITH THE ECMWF BEING THE MORE WELL ESTABLISHED AND RELIABLE LONG TERM MODEL...DECIDED TO DEFER TO ITS SOLUTION FOR NEXT WEEKS WEATHER. WENT WITH CHANCES OF RAIN SUNDAY THROUGH TUESDAY...WITH THE BEST CHANCES OF SHOWERS AND STORMS DURING THE AFTERNOON AND EVENING HOURS. THE CORRESPONDING QPF AND SKY COVER FORECAST ELEMENTS WERE UPDATED TO REFLECT THE NEW PRECIPITATION PROBABILITY FORECAST. TEMPERATURES THROUGHOUT THE PERIOD WILL BE CLOSE TO NORMAL FOR THIS TIME OF YEAR. WITH PERSISTENT CLOUD COVER AND PRECIPITATION EXPECTED...KEPT DAYTIME HIGHS A FEW DEGREES BELOW THE LATEST COMPUTER GUIDANCE NUMBERS. OVERNIGHT LOWS WILL BE IN THE UPPER 60S AND LOWER 70S ACROSS THE BOARD. WINDS AND OTHER ELEMENTS OF THE FORECAST WERE TWEAKED A BIT BASED ON THE LATEST DATA AND TO ESTABLISH TRENDS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 1157 AM EDT WED JUL 18 2012 ISOLATED THE SCATTERED STORMS ARE EXPECTED THIS MORNING ACROSS THE AREA. THIS AFTERNOON STORMS SHOULD BECOME MORE WIDESPREAD. EXPECT SOME TEMPO IFR UNDER THE STORMS HOWEVER TIMING IS STILL TOO UNCERTAIN TO TRY AND PREDICT EXACTLY WHEN STORMS WILL FORM THIS AFTERNOON. THE MOST LIKELY TIME WILL BE FROM 18-22Z. EXPECT SOME VALLEY FOG TO FORM TONIGHT...HOWEVER A LOT WILL DEPEND ON HOW MUCH RAIN FALLS TODAY. IF THERE IS A LOT OF RAIN...WILL MOST LIKELY SEE SOME VLIFR AT SME AND LOZ. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...DUSTY SHORT TERM...JJ LONG TERM....AR AVIATION...JJ
Hazardous weather outlook, Jul 18, 6:45 AM EDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 645 AM EDT WED JUL 18 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191345- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 645 AM EDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING. SHOWERS AND STORMS WILL BECOME SCATTERED TO NUMEROUS THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY CONTAIN HEAVY RAIN AND PRODUCE LOCALIZED NUISANCE FLOODING WITH DITCHES AND LOW WATER CROSSINGS RUNNING FULL. HEAT INDEX VALUES WILL APPROACH 100 DEGREES LATE THIS AFTERNOON. PROPER HYDRATION WILL BE VERY IMPORTANT TODAY...ESPECIALLY FOR THOSE WORKING OUTSIDE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING. SOME THUNDERSTORMS ON THURSDAY AFTERNOON AND EVENING MAY CONTAIN HEAVY RAIN AND PRODUCE LOCALIZED NUISANCE FLOODING WITH DITCHES AND LOW WATER CROSSINGS RUNNING FULL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
In the hours before
Local storm report, Jul 18, 10:21 AM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1021 AM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM FLASH FLOOD FLEMINGSBURG 38.42N 83.74W
07/18/2012 FLEMING KY DEPT OF HIGHWAYS
SEVERAL BUSINESSES AND ROADS FLOODED IN TOWN. HIGHWAY
GARAGE MEASURED 5 INCHES OF RAINFALL IN THEIR GAUGE.
&&
ABELocal storm report, Jul 18, 12:15 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1215 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM FLASH FLOOD REDFOX 37.22N 82.94W
07/18/2012 KNOTT KY EMERGENCY MNGR
A GROUP OF PEOPLE ARE STRANDED DUE TO HIGH WATER.
&&
TBREWERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 4:43 AM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Owsley, Perry | 2 hr |
| Jul 18, 5:52 AM EDT | Areal Flood Advisory | JKL | Breathitt | 59 min |
| Jul 18, 6:01 AM EDT | Areal Flood Advisory | JKL | Bell | 51 min |
| Jul 18, 8:54 AM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming | 51 min |
| Jul 18, 9:38 AM EDT | Flash Flood Warning | JKL | Fleming | 3 hr |
| Jul 18, 10:53 AM EDT | Flash Flood Warning | JKL | Menifee, Morgan, Rowan | 2 hr |
| Jul 18, 10:56 AM EDT | Flash Flood Warning | JKL | Bath | 2 hr |
| Jul 18, 10:58 AM EDT | Flash Flood Warning | JKL | Knott, Leslie, Letcher, Perry | 5 hr |
| Jul 18, 1:15 PM EDT | Flash Flood Warning | JKL | Martin, Pike | 95 min |
| Jul 18, 1:37 PM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Jul 18, 1:40 PM EDT | Flash Flood Warning | JKL | Bell, Knox, McCreary, Whitley | 3 hr |
| Jul 18, 2:08 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, McCreary, Whitley | 52 min |
| Jul 18, 2:40 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 35 min |
| Jul 18, 3:16 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 22 min |
| Jul 18, 3:28 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 32 min |
| Jul 18, 3:35 PM EDT | Flash Flood Watch | JKL | Bell, Breathitt, Clay, Floyd, Harlan, Johnson and 13 more | 52 hr |
| Jul 18, 6:20 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming | 3 hr |
| Jul 18, 6:57 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.